It has for sometime been a matter of observation in this clinic, and no doubt elsewhere, that infants receiving calcium chlorid for relief of the symptoms of tetany will occasionally develop hyperpnea. In these instances a marked lowering of the plasma bicarbonate may be demonstrated.
It is possible to explain an acid effect from the ingestion of calcium chlorid by assuming a more complete absorption of the chlorid ion (Cl-) than of the calcium ion (Ca + +) from the gastro-intestinal tract. The probability that a large part of the calcium will form insoluble phosphates and soaps, and, in consequence, escape absorption affords ground for this surmise. If this is the case the uncovered chlorid ion must be provided before absorption with other base derived from the carbonates and dibasic phosphates of the food. The effect on acid-base metabolism of an excess of the chlorid ion over the calcium ion absorbed should
GAMBLE JL, ROSS GS, TISDALL FF. STUDIES OF TETANY: I. THE EFFECT OF CALCIUM CHLORID INGESTION ON THE ACID-BASE METABOLISM OF INFANTS. Am J Dis Child. 1923;25(6):455–469. doi:10.1001/archpedi.1923.01920060044004
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: